CSN Login
Members Online: 8

You are here

Dad's Side Effects

Pauls Daughter's picture
Pauls Daughter
Posts: 13
Joined: Dec 2011

My 82 year old father was recently diagnosed with Colorectal cancer in October of this year. Treatment began with Folfox, taking the pump home for two days, going back two weeks. He was in pretty good shape at the beginning, before treatment, bowling three days a week, hunting, fishing, outside all the time with his lab Sandy. The first two treatments were tolerable, the third kicked some major a--. Major loss of weight, hard to eat with severe heartburn, hiccups. nothing seemed to help. Then shingles developed in his mouth and throat. At first we thought it was a severe sore throat, but ended up in the hospital ER after a few days of not eating or drinking much. He got out on Thursday of this week. Had IV antibiotics in hospital, now finishing antibiotics at home. He has severe burning from his nose which runs constantly and on his buttocks from having diarrhea. Does anyone else have these side effects and what do you suggest I can do to help him? I have given him A & D ointment and it helps somewhat, but not enough. I have read all your posts since October and I appreciate your knowledge and courage in fighting this disease. Thank you for any help you can provide.

steveandnat's picture
steveandnat
Posts: 887
Joined: Sep 2011

The side effects are really bad part of this crazy cancer. Sometimes they just come out of the blue. Hopefully the onc will adjust the strengh of his chemo. Have his onc prescribe a mouth rinse that he will gargle and swallow that has a mixture of ibuprofen/hydrocodo/iphenhis. For the most part this has helped me with mouth sores because they are so painful!! Tell your dad I'm praying that his treatments get better.
Jeff

Pauls Daughter's picture
Pauls Daughter
Posts: 13
Joined: Dec 2011

Thanks for the prayers. He did just get the mouth rinse and it is helping somewhat. It is the burning when his nose runs, which is all the time, and the burning from going to the bathroom so much. How will they determine if they want to adjust the strength of the chemo or should I ask the Onc. about it? Hope your Christmas was a good one and here's to a New Year full of promise.

abrub's picture
abrub
Posts: 2173
Joined: Mar 2010

Tucks (witch hazel) wipes helps, as does Nupercainal. However, for more protection, something like Balmex for babies' bottoms coats and protects - sticks like grim death!

Another option might be hydrocotisone suppositories to soothe - he needs to ask his dr. An additional concern is if he has developed an anal fissure - I did, and the pain was BLINDING!!! Dr. can check for that. Not too much to do for it other than nupercainal ointment, and warm soaks in a sitz bath.

Oh, I have empathy!

Alice

Pauls Daughter's picture
Pauls Daughter
Posts: 13
Joined: Dec 2011

Thank you Alice, I will try the Nupercainal and/or Balmex. Anything to help. Chemo stink as it is, I hate that it has all the nasty side effect as well. Hope you are doing well.
Janet

herdizziness's picture
herdizziness
Posts: 3642
Joined: Apr 2010

Get those wet toilet wipes (like baby wipes only meant for adults and flushable)which sure eases the soreness on the buttocks when you have to wipe, they will sure help a lot.
I don't have any advice about the mouth, and surely am sorry he's had such bad side effects.
As others have said, the onc can always lower the dosage a bit.
Winter Marie

Subscribe to Comments for "Dad's Side Effects"